Hi all. Just wanted to update those who have answered my questions from last week about lupus. It seems like Lipator has given drug induced lupus. My doctor just about confirmed it yesterday at my check-up. I have been taken lipator for about 15 years and didn't realize it could harm you after all those years. But it did. I have been off of that med for about 4 weeks now, and most of my muscle aches and pains are down to a minumum. She did say that I do carry the anti body for lupus and it could show up at any time or it could just stay the same. She told me it would take about another 6 months or so and if it is drug induced lupus my ana will be negative. All of my organs have been un-touched by this bout of lupus and I am very pleased. Wish all of you could get this same report. Thank you all for your interest in my case. Linda
Linda, glad to see your update. Hope that effects of the offending drug leave your system PDQ. My S-I-L had probable drug-induced lupus (DILE), too, also from a cholesterol med, and returned to normal pretty fast. Best wishes, Vee
Hi. One of the doctors who diagnosed me explained that although the ACR "4 of 11" criteria are for the SYSTEMIC form of lupus (SLE), they actually are an umbrella encompassing other subsets:
1. By definition, people with discoid lupus (DLE) meet less than 4.
2. People with drug-induced (DILE) almost always meet less than 4. They hardly ever have major organ involvement (CNS, heart, lungs, and kidneys). The autoantibodies seen in DILE are most typically anti-single-stranded DNA and anti-histone, whch are different than the ones seen most in SLE. And, if the offending drug(s) are identified and discontinued, the DILE disease process ceases: your body stops forming specific autoantibodies, although your ANA might remain positive for some time.
This came up because I fell into yet another "subset" hiding in the criteria, negative ANA with positive anti-Ro, called "Ro-lupus". (In it, people can meet < 4, 4, or > 4.) I was shocked & demanded, "How was I supposed to recognize that this possibility is embedded in the criteria?" His answer: the criteria are written in shorthand, and even many doctors don't fully understand them. Well, my response to that cannot be fully reproduced here, , but I did mention hieroglyphics... With my best to all, Vee
Since the early 1960's when my mother contracted this disease, I have learned that this disease has always been a mystery. Lupus can cause so many different things that it is mind boggling. I've recently tried to keep up with all the testing terms and I just get more confused. I will leave it to my doctor to diagnose all of this and pray that it doesn't effect me in the way in effected my mom because she certainly suffered very bad from it. If my lupus is from meds then I will feel very lucky. But my rheumotogist told me since I carry the anti bodies, there will always be a chance that it can come back. God bless to all who are suffering with this disease. Linda
Hi, Linda. I totally agree that lupus is mysterious & mind-boggling in the range and number of things it can cause. My mom took Coumadin for decades, but it wasn't until I was diagnosed that I wondered if she too might have lupus, because her other problems so resembled mine. My sister (my only sibling) has Hashimoto's thyroiditis, so I understand how family history can make you more vulnerable.
Anyway, the articles on DILE I kept after my SIL's bad episode list > 60 common drugs from multiple classes: antihypertensives, antifungals, antiarrythmics, antibiotics, blood pressure, ETC. The articles make me wonder: does reacting to ONE mean you're more likely to react to OTHERS?
I don't know the answer to that---it's just a thought, in case you're prescribed some new med, or even something you've taken in the past with no ill effects. With best wishes, Vee